Last year, more than 93,000 people died of a drug overdose in the United States. The record number reflects almost a 30% uptick since 2019 (when 72,000 died).
Around 70% of these deaths were due to synthetic opioids such as Fentanyl.
The crisis can be traced back to the 1990s when doctors increasingly began to prescribe opioid pain killers. In some instances, this led to addiction and the growth in the use of street drugs.
Around three-quarters of opioid-related deaths are among white populations—across both metro and rural communities—but Black Americans are also now seeing an increase in opioid-related overdose. The problem cuts across all communities and age groups.
It’s widely known that due to over-indexing in depression and other symptoms of trauma, members of the LGBTA community are also vulnerable to substance abuse. A 2018 study found that 9% of LGBTQ adults used opioids in the previous year, compared with 3.8% of the general population.
Is it any wonder that stories are emerging of some members of our community are keeping a supply of Narcan in their bathroom cabinet?
Narcan is a nasal spray that contains the drug Naloxone. It can greatly reduce the effects of opioids (such as heroin or fentanyl) and when administered in a timely and proper fashion, may reverse an overdose before it’s too late.
In 2018, an LGBTQ center in Ottawa said it was overwhelmed by the response it had when it began offering Naloxone training sessions. It had originally anticipated a class for around 20 participants, but this had to be boosted to accommodate 60. Some of those attending said they looked upon it like learning CPR or other forms of First Aid.
There remains a huge amount of stigma when it comes to drug use that can make it even more difficult to treat addiction. Whatever your views are about opioid users, when it comes to an overdose, acting quickly makes the difference between life and death.
Bloom believes the general public needs to understand that people—straight and LGBTQ—will always use drugs.
“You’re always going to look for a commodity that enhances your joy or diminishes your pain, whether that’s physical or emotional. I think that as humans, that’s what we all do, and you just can’t punish your way, or criminalize your way out of drug use. Clearly, that’s not working.”
It’s easy to believe the only answer to substance misuse is persuading someone to quit. Those who work in the field know that this is not the case. In the short term, various methods of harm reduction can be encouraged if full abstinence cannot be achieved.
“Harm reduction really, in its simplest form, is unconditional love for somebody and meeting them where they’re at,” says Bloom. “It’s following their lead in what they want. And it’s not only supporting someone in any type of positive change they want to make to their drug use, and when I say drug use I’m always including alcohol, but supporting them when they make those changes, whether that’s successful or not.”
When it comes to harm reduction, Bloom talks about persuading patients to smoke their drugs instead of injecting them, or encouraging them to reduce their drug use each day.
“Or it can be just engaging with other people, which can be a great source of emotional and social support for people.
“Harm reduction definitely supports abstinence, but abstinence is not necessarily a goal that everyone can attain or want.”
She points out that a lot of heroin in circulation in the US is now adulterated with Fentanyl, making it more dangerous and leading people to develop a craving for the synthetic drug.
When to use Narcan
Naloxone can be injected or taken as a nasal spray. Both methods are effective and deliver the same amount of medication. Bloom tells her patients who use opioids about how to use Narcan.
“We do provide all of our clients with Naloxone. We provide nasal spray (Narcan), so it’s very user-friendly.
“People tend to use alone no matter how much you tell them not to. So I try to give people as many tips as I can. For example, I will tell people, leave their door unlocked and make sure that Narcan is visible. Tell a friend. Have them check on you.
“There’s also a ‘Never Use Alone’ phone number (800-484-3731) that is available in the US. You can call anonymously and someone will stay on the phone with you, and if you’re not responsive they will send help.
“But every death is someone who is alone and could have been saved.”
For those with no knowledge of Narcan, when should it be administered?
“If someone appears to be unresponsive, if their lips are blue or purple, if their complexion is pale, if their pupils are pinpoints,” says Bloom.
“If they’re not responding to verbal arousing, you can do a sternum tub,” she adds. “You take your middle knuckle and rub someone’s sternum or rub right under their nose – that will usually wake someone up. If they continue to not be responsive, if their breathing sounds labored or gurgling, that’s the time to administer Narcan.”
If they’re not overdosing, giving Narcan won’t harm them, so don’t let that fear stop you from acting.
Those most at risk
Are there any opioid users more at risk of overdosing than others?
“You’re always more at risk if you are an injecting drug user because your body is absorbing the drug much faster,” says Bloom. Sharing needles also carries a far greater risk of HIV and hepatitis C transmission.
Needles that are not sterile can also cause skin abscesses or a blood infection called endocarditis that can get into your heart valves.
Also at risk are inexperienced users with low tolerance levels, or those who mix their drugs, perhaps taking both stimulants and depressants (uppers and downers).
Taking downers such as alcohol, Xanax, and GHB with opioids can greatly increase the risk of overdose. They all have a similar, depressant effect on your body. It’s already very easy to overdose on GHB, without taking other substances to make it worse.
Some users think they’re safe mixing uppers (such as meth, cocaine, crack, and ecstasy) with opioids. This is not true. Not only can such combinations place a crazy amount of stress on your heart, but uppers can mask the effect of downers, leading people to take more.
Also, street dealers now regularly cut heroin, cocaine, meth with the cheap and super-potent fentanyl. So, you could be taking a double dose of depressants without even realizing it.
In short, if you’re mixing street drugs, you likely won’t know what exactly you’re taking. Last week, the New York Chief Medical Examiner ruled that actor Michael K Williams (famous for his role as Omar Little in HBO’s The Wire) died from an accidental overdose of heroin, cocaine, fentanyl and p-fluorofentanyl.
The stigma around drug use
Talking about drugs is an emotive issue that’s often loaded with moral judgments.
Narcan is easy to obtain and should be available without a prescription at every pharmacy in the US. Bloom says that lots of people that her work brings her into contact with carry Narcan, whether they use opioids or not.
“It would be wonderful if every single person carried Narcan with them… but the average person on the street, most have so much disdain for drug users. They’re one of the most highly stigmatized groups.
“Most people have a kind of hierarchy of drug users in their head, where tobacco, caffeine, alcohol, marijuana, all of that’s OK, but then when you start getting into crack cocaine or heroin, people think that’s a moral failing, and you’re a bad person.”
She thinks this stigmatization around drugs is partly to blame for the current crisis.
“We can’t destigmatize drugs as long as they’re criminalized. It’s the criminalization, the racist and classist drug laws, that has brought Fentanyl to us, and is responsible, really, for the huge increase we had in the US last year with overdose deaths.”